More than 150 people die every day in the United States from overdoses related to synthetic opioids such as fentanyl, a drug that is approved by the U.S. Food and Drug Administration for use as a pain reliever and anesthetic.
The North Carolina Department of Health and Human Services recorded that 4,041 people died from a drug overdose in the state in 2021 — over 77 percent of those deaths were due to fentanyl.
According to the Centers for Disease Control and Prevention, fentanyl is one of the most common drugs involved in overdose deaths.
Most cases of fentanyl overdose are caused by illicitly manufactured fentanyl, which is often mixed with other illegal drugs to mimic prescription opioids.
Fentanyl is 100 times stronger than morphine and 50 times stronger than heroin. Because of its extreme potency, fentanyl is often added to other drugs. This makes drugs "cheaper, more powerful, more addictive, and more dangerous," according to the CDC.
Dr. Soon Kwark, a Raleigh-based family medicine specialist, said the therapeutic index — the amount of the drug needed for relief compared to the fatal amount — is very small when it comes to fentanyl.
“It’s a very, very narrow window of where you get the good and then where you get death and respiratory depression,” she said.
Overdose victims are often unaware that their drugs are laced with fentanyl. Signs of opioid overdose include but are not limited to, discolored and clammy skin, loss of consciousness and constricted pupils.
Fentanyl is not detectable by taste, smell or sight. Without fentanyl test strips, it is nearly impossible to know if drugs have been laced with fentanyl. According to the National Harm Reduction Coalition, fentanyl test strips check unregulated injectable drugs, pills and powder for fentanyl.
However, Dr. Lucien Gonzalez, an associate professor in the Division of General Pediatrics & Adolescent Medicine at UNC, said test strips have limitations.
“If they’re negative, it’s not a guarantee that there isn’t some version of fentanyl in there or one of these newer opioid analogs that they can’t be detected,” Gonzalez said.
He also said the way that drugs are mixed also affects the accuracy of fentanyl test strips. The "chocolate chip cookie effect" states that one portion of the drug may contain fentanyl while others do not. There may be variations in drug concentrations between batches or in different areas of the same product.
Since there is no FDA supervision for opiates bought on the street, Kwark said buyers are not guaranteed drug purity.
“You can die because of this secondary product — you have no idea what’s really in there," she said. "It could be Lysol, it could be rat poison that’s mixed in and you don’t know."
Christina Carlson is the CEO of Urban Peak, a nonprofit organization that provides services for unhoused youth in Denver, Colorado. She said an increasing amount of street drugs are being cut, or mixed, with fentanyl.
“We find it in street marijuana, we find it in meth, we find it in heroin, we find it across the board — and the thing that’s really really rough and tough about that is that people may not know that that they’re using it,” she said.
Naloxone — often called Narcan — is an injectable or nasal spray medication that reverses the effects of an opioid overdose. In 2016, N.C. made the medication available without a prescription, which enabled a majority of retail pharmacies to carry the product.
On Wednesday, the FDA approved naloxone for use without a prescription nationwide.
The Orange County Detention Center, located at 1200 US-70 W. in Hillsborough has a vending machine with free naloxone.
Free naloxone nasal kits are also provided anonymously to anyone who asks for them at UNC’s Campus Health pharmacies.
Carlson said the Urban Peak staff carries naloxone at all times.
“Pre-COVID, we (administered) Narcan once a month, maybe, and now, across our programs, we’re probably doing it three, four times a day,” she said.
According to the Substance Abuse and Mental Health Services Administration, some fentanyl overdoses require several doses of naloxone. Because the medication has a short effective duration, it is essential to seek medical care even if the overdose symptoms subside.
The N.C. Department of Health and Human Services website said syringe services programs and naloxone access are included in the free harm reduction resources available through the North Carolina Safer Syringe Initiative.
Gonzalez said the majority of people who use fentanyl do not do so because of the thrill of the risk, and he emphasized that people should educate themselves about local harm reduction resources.
“Most people aren’t doing it because it's dangerous, it’s the reality of the drug supply,” he said.
To get the day's news and headlines in your inbox each morning, sign up for our email newsletters.